Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

May 7, 2004Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 7, 2004, 4:31 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2004, 4:31 PM EDT (20:31 UTC)
Expired
May 7, 2004, 5:30 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:04 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 7, 2:04 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT FRI MAY 7 2004

SLOWLY SOUTH MOVING COOL FRONT HAS MOVED SOUTH OF KPBZ. BEST
INSTABILITY AND CONVERGENCE IS JUST AHEAD AND JUST N OF FRONT. MODEL
TREND HAS BEEN TO TAKE FRONT TO CENTRAL WV BEFORE STALLING OUT. HIGH
MOVES OFF THE NEW ENGLAND COAST AND FRONT RETURNS AS A WARM FRONT LATER
TONIGHT. SVR TSTM WATCH REMAIN IN EFFECT UNTIL 5 PM FOR THE SRN
SECTIONS OF CWA.

ON SATURDAY IT APPEARS THAT BEST CHC FOR SVR WX WILL BE OVER THE NRN
SECTIONS OF OUR CWA AND N. TOMORROW IS SETTING UP PRETTY MUCH LIKE
YESTERDAY WITH FRONT TO OUR NORTH AND 300 JET PARALLEL TO FRONT,
WEST-EAST. WITH FRONT IN OUR AREA CHC POPS FOR NEXT COUPLE OF DAYS
LOOKS GOOD.

PITTSBURGH, PA   47  70  57  77 /  30  30  30  30
WHEELING, WV   48  74  55  77 /  40  30  30  30
MORGANTOWN, WV   49  79  55  77 /  60  30  30  20
ZANESVILLE, OH   52  80  57  79 /  40  30  40  20
NEW PHILADELPHIA, OH   49  75  55  78 /  30  30  40  30
FRANKLIN   44  68  51  71 /  30  40  40  30
DUBOIS   40  64  51  70 /  20  40  30  30
LATROBE   47  71  55  76 /  30  30  30  30
BUTLER   46  72  52  75 /  30  40  40  30
INDIANA   47  71  53  75 /  30  40  30  30
OAKLAND, MD   48  72  53  76 /  60  30  30  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
OHZ048...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

&&

RS
Hazardous weather outlook, May 7, 5:17 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT FRI MAY 7 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071114-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS
A SLOW MOVING FRONT MOVES ACROSS THE DISTRICT. THE STORMS COULD
PRODUCE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
TONIGHT AS THE FRONT MOVES SLOWLY NORTH AS A WARM FRONT. THE SEVERE
THREAT WILL BE CONFINED PRIMARILY TO THE AREA NORTH OF INTERSTATE 70.
THE STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 7, 10:47 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             INDIANA                 40.62N 79.16W
05/07/2004  0.75 INCH        INDIANA            PA   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, May 7, 10:54 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 AM     TSTM WND DMG     KITTANNING              40.83N 79.52W
05/07/2004                   ARMSTRONG          PA   TRAINED SPOTTER

            TREES REPORTED DOWN IN CITY.

&&
Special weather statement, May 7, 11:00 AM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI MAY 7 2004

MDZ001-OHZ048-057>059-068-069-PAZ029>032-WVZ002>004-012-021>023-041-
072100-
BELMONT OH-BROOKE WV-COSHOCTON OH-FAYETTE PA-GARRETT MD-GREENE PA-
GUERNSEY OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-
MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1100 AM EDT FRI MAY 7 2004

...SEVERE THUNDERSTORM WATCH FROM THE NATIONAL WEATHER SERVICE IN
PITTSBURGH...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

FAYETTE          GREENE           WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           MARION           MARSHALL         MONONGALIA
OHIO             PRESTON          TUCKER           WETZEL

IN OHIO...

BELMONT          COSHOCTON        GUERNSEY         MONROE
MUSKINGUM        NOBLE

IN MARYLAND...

GARRETT
Local storm report, May 7, 11:59 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             5 W COSHOCTON           40.26N 81.94W
05/07/2004  1.75 INCH        COSHOCTON          OH   TRAINED SPOTTER

&&
Special weather statement, May 7, 12:19 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1219 PM EDT FRI MAY 7 2004

OHZ039>041-049-050-PAZ007>009-013>016-020>023-WVZ001-071812-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CARROLL OH-CLARION PA-
COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER PA-TUSCARAWAS OH-
VENANGO PA-
1219 PM EDT FRI MAY 7 2004

...SCATTERED THUNDERSTORMS TO CONTINUE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EAST
CENTRAL OHIO AND WESTERN PENNSYLVANIA THIS AFTERNOON.  COUNTIES
GENERALLY TO THE NORTH OF INTERSTATE 70 MAY EXPERIENCE SOME SMALL
HAIL WITH ISOLATED STORMS.

COUNTIES ALONG AND SOUTH OF INTERSTATE 70 REMAIN UNDER A SEVERE
THUNDERSTORM WATCH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15
Special weather statement, May 7, 4:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT FRI MAY 7 2004

OHZ048-057>059-068-069-PAZ029>031-WVZ002>004-012-072100-
BELMONT OH-BROOKE WV-COSHOCTON OH-GREENE PA-GUERNSEY OH-MARSHALL WV-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
410 PM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...GREENE...WASHINGTON...WESTMORELAND.
IN WEST VIRGINIA...BROOKE...MARSHALL...OHIO...WETZEL.
IN OHIO...BELMONT...COSHOCTON...GUERNSEY...MONROE...
          MUSKINGUM...NOBLE.

MDZ001-PAZ032-WVZ021>023-041-072100-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-
410 PM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...FAYETTE.

IN WEST VIRGINIA...MARION...MONONGALIA...PRESTON...TUCKER.

IN MARYLAND...GARRETT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:26 AM EDTSevere Thunderstorm WarningPBZBeaver49 min
May 7, 9:36 AM EDTSevere Thunderstorm WarningPBZButler24 min
May 7, 9:53 AM EDTSevere Thunderstorm WarningPBZArmstrong67 min
May 7, 10:39 AM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland66 min
May 7, 10:53 AM EDTSevere Thunderstorm WarningPBZCoshocton52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.